bipolar disorder, Dr. Paul Markovitz  Q. I have the bipolar disorder and due to treatment resistant depression, my NP is taking me rapidly off Celexa and Imipramine and putting me on Wellbutrin. I am experiencing this strange feeling in my head, especially when I walk or move my head around. It's like a "zinging" sound. I think it is from antidepressant withdrawals.

I wonder where there is paranoia with mania because when I experience mania, I wonder if my husband is flirting with the neighbor, etc. and none of this is based in reality. It seems the more I get anxious, the more paranoia I feel and I started yelling at my husband.

My sleep is strange as well. I have a hard time going to sleep sometimes and sometimes I sleep a tremendous amount of time. My sleep cycle doesn't have a distinct pattern.

  A. There are a number of good questions raised in your letter. The quick reduction in your use of Celexa probably caused the withdrawal symptoms you complain about. Virtually all the serotonin reuptake inhibitors have this property. The Imipramine will not cause this problem, but can cause an acceleration in mood swings and is best avoided in any type of depressive or manic depressive illness until other agents have failed. Prozac-type medications (Prozac, Zoloft, Celexa, Luvox, and Paxil), EffexorXR, Serzone, Wellbutrin, Remeron, and the MAOIs should all be tried before TCAs in folks with cycling illnesses.

Your moodiness is not mania. Your evenings of poor sleep are not mania. They are just moodiness and poor sleep. Mania is a collection of behaviors, like depression is a collection. Mania includes talkativeness, hyper sexuality, spending sprees, decreased need for sleep, aggressiveness, grandiose feelings, etc. You did not really describe these. Hypomania is a lesser amount of these, but I doubt you have that either.

The paranoia is probably part of an anxiety disorder if you have anxiety. It can be part of mania, but again, I did not get a manic feel from your letter.